Since 2001, more than 2,400 patients taking Fosamax and other bone-building medications like it have reported bone death in their jaws, mostly after a minor trauma such as getting a tooth extracted. Most were taking especially potent, intravenously delivered versions of these drugs, which are known as bisphosphonates.
An additional 120 people who were taking bisphosphonates in pill form to prevent bone thinning have been stricken with such incapacitating bone, joint or muscle pain that some were bedridden and others required walkers, crutches or wheelchairs.
The incidence of both these complications is minuscule in comparison with the millions of people taking these medications. More than 36 million prescriptions for oral bisphosphonates, such as Actonel, Fosamax and Boniva, were dispensed in 2005, according to IMS Health, a pharmaceutical information and consulting company. Nearly 3 million cancer patients have been treated with intravenous versions of the medications.
But because at least 90% of drug side effects aren’t reported to the Food and Drug Administration, the real number of people stricken with jaw necrosis and other side effects could be higher.
“We’ve uncovered about 1,000 patients [with jaw necrosis] in the past six to nine months alone, so the magnitude of the problem is just starting to be recognized,” says Kenneth M. Hargreaves, chair of the endodontics department at the University of Texas Health Science Center in San Antonio.
The rare side effect, called osteonecrosis of the jaw, causes severe infections, swelling and the loosening of teeth. Patients often require long-term antibiotic therapy or surgery to remove the dying bone tissue.
With concern growing over the possible side effect, the American Assn. of Endodontists released a position statement on the problem. “Until further information is available, it would appear prudent to consider all patients taking bisphosphonates to be at some risk,” the group said.
Dr Hyla Cass is one of the country's foremost authors and speakers on the subject of integrative medicine. A former Assistant Clinical Professor of Psychiatry at UCLA School of Medicine, she has incorporated nutrition and natural health techniques into her practice for more than 20 years.
Latest posts by Dr. Hyla Cass (see all)
- How to Protect Yourself From Radiation - March 18, 2011
- New Review Supports Efficacy of St. John’s Wort for Depression - February 13, 2009
- Bone Drugs Linked to Alarming Destruction of Jaw Bone - February 6, 2009